Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 14, 2004, 5:24 PM PDT for Lassen County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 5:24 PM PDT (00:24 UTC)
- Expired
- Aug 14, 2004, 6:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
County Lassen County, CA
The radar
The Reno radar (KRGX), 89 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3293 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 150024 SVRREV CAC035-150100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 523 PM PDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA * UNTIL 600 PM PDT * AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WENDEL...OR ABOUT 9 MILES NORTH OF HERLONG...AND MOVING NORTHEAST AT 5 MPH. THIS STORM IS OVER THE SOUTHERN PACIFIC RAILROAD. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHEAST OF WENDEL BY 545 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4024 12036 4015 12009 4043 12001 4053 12021 $$ RM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM PDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 14, 2:30 PM PDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT SAT AUG 14 2004
.SHORT TERM...
STRONG RIDGE STILL OVER THE WRN CONUS WITH A DEEP UPPER LOW OFF THE
BRITISH COLUMBIA COAST. MODELS INITIALIZED WELL WITH THE PLACEMENT
OF THESE FEATURES. A WEAK SHORTWAVE MOVED THROUGH NORTHERN NEVADA
THIS MORNING AND BROUGHT DRY AIR INTO THE REGION. THIS SHOWED UP
WELL ON WATER VAPOR IMAGERY. THIS DRY AIR AND SUBSIDENCE HELPED TO
LIMIT CONVECTION ACROSS THE REGION THIS MORNING. THUNDERSTORMS NOW
STARTING TO DEVELOP OVER NORTHEAST CALIFORNIA. CONVECTION SHOULD
WEAKEN THIS EVENING WITH LOSS OF HEATING...SIMILAR TO YESTERDAYS
SCENARIO. MAIN CONCERN IS STILL ANY HEAVY RAINFALL THAT WOULD FALL
OVER THE WATERFALL FIRE BURN AREA NEAR CARSON CITY. UPPER LEVEL
WESTERLY WINDS ARE STARTING TO KICK IN SIMILAR TO YESTERDAY SO THIS
SHOULD HELP KEEP CONVECTION EAST OF THE BURN AREA.
ANOTHER VORT MAX IS PROGGED TO MOVE THROUGH NEVADA ON SUNDAY. WITH
MOISTURE IN PLACE SCATTERED TSRA AGAIN POSSIBLE SUNDAY AFTERNOON AND
EVENING. THE UPPER LOW THAT MOVES THROUGH NEVADA ON SUNDAY WILL
SLOWLY MOVE THROUGH THE EASTERN GREAT BASIN MONDAY AND TUESDAY. AS
THE RIDGE BUILDS OVER THE KREV CWFA EARLY IN THE WEEK TEMPERATURES
WILL REMAIN NEAR NORMAL FOR MID-AUGUST. WILL CONTINUE WITH A SLIGHT
CHANCE OF TSRA MONDAY AND TUESDAY. OHARA
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE IS STILL FORECAST OVR GREAT BASIN DURING PD. NEW MODEL
RUN HAS LESS ENERGY THROUGH THE NORTH SO WILL LIKELY SEE MORE OF A
PERSISTANCE PATTERN. SOUTHWEST FLOW NOT STRONG ENOUGH TO REALLY PUSH
MOISTURE OUT SO WILL CONTINUE TO SEE ISOLATED AFTERNOON CONVECTION.
TEMPS ALSO WILL STAY ABOVE NORMALS.
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FOR THE WATERFALL FIRE AREA AND CARSON
CITY...NVZ002-NVZ003...FROM 12 PM TO 7 PM SATURDAY.
.CA...NONE.
&&Hazardous weather outlook, Aug 14, 6:48 AM PDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 648 AM PDT SAT AUG 14 2004 CAZ070>073-NVZ001>005-141600- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN- EASTERN PLUMAS-EASTERN SIERRA COUNTIES- MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY- SURPRISE VALLEY CALIFORNIA- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 648 AM PDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA.. .DAY ONE... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:33 PM PDT | Severe Thunderstorm Warning | REV | Mono | 42 min |
| Aug 15, 1:39 PM PDT | Severe Thunderstorm Warning | REV | Sierra | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.